Minnesota, 2022Strong Wind in Minnesota, May 30, 2022
May 30, 2022 · NWS ARX · 1 event in 1 county or zone
As a storm system approached southeast Minnesota on May 30th, strong south winds ahead of the system gusted in the 45 to 60 mph range. These strong gusts blew a tree down onto a deck in Rochester (Olmsted County).
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a storm system approached southeast Minnesota on May 30th, strong south winds ahead of the system gusted in the 45 to 60 mph range. These strong gusts blew a tree down onto a deck in Rochester (Olmsted County). The automated weather observing equipment at the Rochester airport recorded a 56 mph gust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 30, 1:00 PM CST, 46 minutes earlier.
Area forecast discussion, May 30, 1:00 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
200 PM CDT Mon May 30 2022
.DISCUSSION...(Tonight through Monday)
Issued at 200 PM CDT Mon May 30 2022
Key Messages:
- Tonight: Severe Risk - mostly west of the Mississippi River
- Wind Advisory west of the Mississippi into the evening
- Tue Storm Chances: shifting eastward
- Cooler Temps Return
- Late Week Rain Chances
* TONIGHT: Strong, Severe Storm Risk - Mainly West Of Mississippi
Sharpening upper level trough/closed low lifting north/northeast
across the northern plains this afternoon a +100 kt 300 mb jet
pushes north across MN. Strong 50 kt 850 mb jet takes the same path,
also serving to push low level moisture ahead of associated dry
line/cold front. MUCAPE pool of 2-3K J/kg building across MN. 60-70
kts of 0-6 km shear coincide with the instability axis with 40 kts
in 0-3 km and 30+ 0-1km. Widespread severe storms expected for
central/northern MN as a result.
South of there, meso models in good agreement with sparking
convection along a leading dry line/cold front as the afternoon
wears on, moving east across southern MN/IA, but not reaching SE
MN/NE IA until shortly after 00z. Instability not as strong as to
the west, but 1000-1500+ J/kg MUCAPE to play with and 50-60 kts 0-6km
shear (roughly 40kt 1-7km). RAP soundings suggest a 1-3 hour where
storms could be sfc based, but near sfc CIN increasing by 03z,
likely making any storm elevated. There will be a large hail,
damaging wind (1000 J/kg DCAPE) and isolated tor risk for SE MN/NE
IA for this evening, weakening/transitioning to elevated hail and
potentially wind as the evening wears on/storms shift east.
Some mixed signals in the meso models on whether the line would be
continuous or broken. A few only unzip along the front to the MN/IA
border, which would potentially carry this convection just north-
west of the local area (effectively keeping any severe risk away).
This likely stems from the CAP remaining stronger in the south.
Eventually convection gets going along the southern flank, with a
piece of upper level energy and branch of the low level jet playing
roles. Much of this convection could hold south of I-90. Instability
decreasing but still good shear for storm development. Some stronger
storm potential and can't rule out a few severe storms - but the
threat would be lesser compared to early this evening.
Some complexity to how this plays out locally and close monitoring
of development/environment will be needed to refine storm/severe
threat areas. Anticipate some adjustments.
* WINDY: continues into tonight
Even with the loss off daytime mixing, its going to stay windy
tonight as tight sfc pressure gradient (associated with sfc low
lifting north/northeast across the northern plains) persists.
Sustained winds in the lower 20 mph with gusts still pushing north
of 30 mph from time to time expected for SE MN/NE IA. Will likely be
able to let the Wind Advisory for these locations expire at 8 pm for
the mid 40s gusts.
* TUE STORM CHANCES: shifting east, could miss local area
Upper level trough/closed low continues to lift northeast into
southern Canada while an associated cold front hangs roughly from
southeast WI southwestwards through northern MO at 00z Wed.
Overnight convection across IA likely still ongoing by daybreak Tue,
moving northeast along the front. Should be in a weakening state for
the morning, with nocturnal cap keeping any storms elevated.
Heating/afternoon destabilization look to push MUCAPES upwards of
2500 J/kg, which should be enough to break cap by mid/late
afternoon. Expect further convection to develop around the front,
with wind shear aiding/supporting upscale strong/severe potential.
Positioning of the front/impacts of the morning convection aren't
entirely clear, but latest runs of meso/CAMS models favor keeping
the strong-severe storms just to the east/southeast of the local
area. Too close to say "no" (southwest WI just on the fringe), but
higher risk generally from southeast IA into southeast WI.
* COOLER: say goodbye to the summer heat/humidity
Much cooler, drier air pushes in post the passing upper level
trough/cold front Tue night...and looks to settle in for the rest of
the week with generally zonal/northwest flow a loft. Temps will take
a tumble as the bulk of the EC ensemble members (75%) keep highs at
or below the early June normals. GEFS concurs...with both suggesting
upper 60s to lower 70s into early next week. Comfortable start to
the summer month, but conditions more typical of early May rather
than June.
* RAIN CHANCES: late week-weekend potential
With the transition to quicker, mostly zonal-northwest flow a loft,
a few shortwave troughs are progged to spin across the region as
starting as soon as Thu night...with the possibility for more
ripples/rain chances through the weekend. Instability looks meager at
this time and no real tap into gulf moisture. Severe, heavy rain
threat looks low as a result.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1251 PM CDT Mon May 30 2022
Strong winds and storm chances tonight highlight the TAF forecast.
Southerly winds will continue to strengthen this afternoon/evening
with gusts up to 40kts at RST and 35kts at LSE. Winds will gradually
shift to the west/southwest tomorrow morning with gusts up to 30kts
persisting through the period. Late this evening a line of strong to
severe storms will approach the area from the west. They will weaken
as they move through the forecast area overnight. Still low to
medium confidence for the exact timing and impacts at the TAF sites,
There is increasing confidence for storms near RST from 04Z-06Z
tonight. Low confidence in how the storms will evolve as they move
east towards LSE, so only a VCTS in the TAF at this time.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...Wind Advisory til 8 PM CDT this evening for
MNZ086-087-094-095.
IA...Wind Advisory til 8 PM CDT this evening for
IAZ008>010-018-019-029.
&&
DISCUSSION...Rieck
AVIATION.....KAAHazardous weather outlook, May 30, 4:36 AM CST, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
536 AM CDT Mon May 30 2022
IAZ011-030-MNZ079-088-096-WIZ017-029-032>034-041>044-053>055-061-
311445-
Allamakee-Clayton-Wabasha-Winona-Houston-Taylor-Clark-Buffalo-
Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-
Richland-Grant-
536 AM CDT Mon May 30 2022
This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...central Wisconsin...southwest
Wisconsin.
.DAY ONE...Today and Tonight
Thunderstorms are possible this evening into tonight. Scattered
strong to severe storms are possible. Large hail and damaging
winds are the main threats.
Gusty winds will occur today with gusts up to 40 mph possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Thunderstorms are possible Tuesday with scattered severe storms
possible across northeast Iowa and southwest Wisconsin. Large hail
and damaging winds are the main threats. There are intermittent
chances for storms Wednesday through Sunday, though severe weather
is not anticipated at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible on Tuesday.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ008>010-018-019-029-MNZ086-087-094-095-311445-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-
536 AM CDT Mon May 30 2022
This Hazardous Weather Outlook is for portions of northeast Iowa
and southeast Minnesota.
.DAY ONE...Today and Tonight
Thunderstorms are possible this evening into tonight. Scattered
strong to severe storms are possible. Large hail and damaging
winds are the main threats. An isolated tornado is also possible,
though not a primary threat.
A Wind Advisory is in effect for the area today. Gusty winds will
occur with gusts up to 45 mph possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There are intermittent chances for storms though severe weather is
not anticipated at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible later today and tonight.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Dahl
Strong Wind, Olmsted
- When
- May 30, 1:46 PM CST to 6:20 PM CST
- Where
- Olmsted forecast zone
- Measured
- 49 kt (56 mph) measured gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 44.004, -92.402 (the zone’s center; the record gives no point)
Wind gusts of 45 to 55 mph occurred across Olmsted County during the afternoon and early evening of May 30th. These gust blew down a large tree onto a deck in Rochester. The highest gust was 56 mph gust measured by the automated weather observing equipment at the Rochester airport.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, May 30, 2022$6.1 million · EF2 · 52 events
- Tornadoes and Hail in Minnesota, May 30, 2022$635,000 · EF2 · 89 events
- Tornadoes and Flash Flooding in South Dakota, May 30, 2022EF3 · 19 events
- Tornadoes and Hail in South Dakota, May 30, 2022$279,000 · EF1 · 49 events
- Tornadoes and Hail in Minnesota, May 30, 2022$90,000 · 1 in hail · 18 events
- Hail and Damaging Winds in Minnesota, May 30, 2022$125,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Iowa, May 30, 2022$86,000 · 1.75 in hail · 11 events
- Tornadoes and Damaging Winds in Iowa, May 30, 2022EF1 · 9 events
- Tornado and Hail in Minnesota, May 30, 2022EF1 · 6 events
- Tornado and Damaging Winds in Minnesota, May 30, 2022EF0 · 24 events
- Flash Flood and Hail in Kansas, May 30 to 31, 20221 in hail · 13 events
- Damaging Winds in Minnesota, May 30, 2022$14,000 · 58 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031947.